Equations and Fully Residually Free Groups

  • Olga Kharlampovich
  • Alexei G. Myasnikov
Part of the Trends in Mathematics book series (TM)


This paper represents notes of the mini-courses given by the authors at the GCGTA conference in Dortmund (2007), Ottawa-Saint Sauveur conference (2007), Escola d’Algebra in Rio de Janeiro (2008) and Alagna (Italy, 2008) conference on equations in groups. We explain here the Elimination process for solving equations in a free group which has Makanin-Razborov process as a prototype. We also explain how we use this process to obtain the structure theorem for finitely generated fully residually free groups and many other results.

Mathematics Subject Classification (2000)



Equations free groups 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    K.I. Appel. One-variable equations in free groups. Proc. Amer. Math. Soc., 19:912–918, 1968.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    G. Baumslag, On generalized free products, Math. Z., 78:423–438, 1962.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    B. Baumslag, Residually free groups, Proc. London. Math. Soc. (3), 17:402–418, 1967.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    J.L. Bell, A.B. Slomson, Models and ultraproducts: an introduction, North-Holland, Amsterdam, 1969.zbMATHGoogle Scholar
  5. [5]
    G. Baumslag, A. Myasnikov, V. Remeslennikov. Algebraic geometry over groups I. Algebraic sets and ideal theory. Journal of Algebra, 1999, v. 219, 16–79.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    G. Baumslag, A. Myasnikov and V. Remeslennikov, Malnormality is decidable in free groups. Internat. J. Algebra Comput. 9 no. 6 (1999), 687–692.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    M. Bestvina, M. Feighn, Stable actions of groups on real trees, Invent. Math., 1995, v. 121, 2, pp. 287–321.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    Bestvina, M.; Feighn, M. A combination theorem for negatively curved groups. J. Differential Geom. 35 (1992), no. 1, 85–101. Addendum and correction to: “A combination theorem for negatively curved groups” J. Differential Geom. 35 (1992), no. 1, 85–101, J. Differential Geom. 43 (1996), no. 4, 783–788.zbMATHMathSciNetGoogle Scholar
  9. [9]
    M. Bridson, J. Howie, C. Miller, H. Short, Subgroups of direct products of limit groups, arXiv:0704.3935v2, 6Nov 2007, Annals of Math., in press.Google Scholar
  10. [10]
    M. Bridson, J. Howie, C. Miller, H. Short, Finitely presented residually free groups, arXiv:0809.3704v1, 22 Sep. 2008.Google Scholar
  11. [11]
    Bryant R., The verbal topology of a group, Journal of Algebra, 48:340–346, 1977.zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    I. Bumagin, The conjugacy problem for relatively hyperbolic groups. Algebr. Geom. Topol. 4 (2004), 1013–1040.zbMATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    I. Bumagin, O. Kharlampovich, A. Myasnikov. Isomorphism problem for finitely generated fully residually free groups., J. Pure and Applied Algebra, Volume 208, Issue 3, March 2007, Pages 961–977.Google Scholar
  14. [14]
    C.C. Chang, H.J. Keisler, Model Theory. North-Holland, London, N.Y., 1973.zbMATHGoogle Scholar
  15. [15]
    S.C. Chagas, P. Zalesskii, Limit Groups are Conjugacy Separable. IJAC 17(4): 851–857 (2007)zbMATHMathSciNetGoogle Scholar
  16. [16]
    C. Champetier, V. Guirardel, Limit groups as limits of free groups: compactifying the set of free groups, Israel Journal of Mathematics 146 (2005), 1–75.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    D.E. Cohen, Combinatorial group theory: a topological approach. Cambridge Univ. Press, 1989.Google Scholar
  18. [18]
    L.P. Comerford Jr. and C.C. Edmunds. Solutions of equations in free groups. Walter de Gruyter, Berlin, New York, 1989.Google Scholar
  19. [19]
    F. Dahmani, D. Groves. The isomorphism problem for toral relatively hyperbolic groups. Publ. Math. Inst. Hautes Études Sci. No. 107 (2008), 211–290.zbMATHMathSciNetGoogle Scholar
  20. [20]
    F. Dahmani, Existential questions in (relatively) hyperbolic groups. to appear in Israel J. Math.Google Scholar
  21. [21]
    F. Dahmani, Combination of convergence groups. Geom. Topol. 7 (2003), 933–963.zbMATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    Yu.L. Ershov, E.A. Palutin, Mathematical Logic. Walter de Gruyter, Berlin, New York, 1989.zbMATHGoogle Scholar
  23. [23]
    B. Fine, A.M. Gaglione, A. Myasnikov, G. Rosenberger, and D. Spellman. A classification of fully residually free groups of rank three or less. Journal of Algebra 200 (1998), no. 2, 571–605. MR 99b:20053zbMATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    V. Guirardel, Limit groups and groups acting freely on ℝ n-trees, Geom. Topol. 8 (2004), 1427–1470.zbMATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    V. Guba, Equivalence of infinite systems of equations in free groups and semigroups to finite subsystems. Mat. Zametki, 40:321–324, 1986.zbMATHMathSciNetGoogle Scholar
  26. [26]
    D. Gildenhuys, O. Kharlampovich, and A. Myasnikov, CSA groups and separated free constructions. Bull. Austr. Math. Soc., 1995, 52, 1, pp. 63–84.zbMATHCrossRefMathSciNetGoogle Scholar
  27. [27]
    R.I. Grigorchuk and P.F. Kurchanov. On quadratic equations in free groups. Contemp. Math., 131(1):159–171, 1992.MathSciNetGoogle Scholar
  28. [28]
    D. Groves, H. Wilton. Enumerating limit groups, arXiv:0704.0989v2.Google Scholar
  29. [29]
    R.C. Lyndon and P.E. Schupp. Combinatorial group theory. Springer, 1977.Google Scholar
  30. [30]
    R.C. Lyndon. Groups with parametric exponents. Trans. Amer. Math. Soc., 96:518–533, 1960.zbMATHMathSciNetGoogle Scholar
  31. [31]
    R.C. Lyndon. Equations in free groups. Trans. Amer. Math. Soc. 96 (1960), 445–457.zbMATHMathSciNetGoogle Scholar
  32. [32]
    R.C. Lyndon. Equations in groups. Bol. Soc. Bras. Mat., 11:79–102, 1980.zbMATHCrossRefMathSciNetGoogle Scholar
  33. [33]
    R.C. Lyndon, Groups with parametric exponents, Trans. Amer. Math. Soc., 96, 518–533, (1960).zbMATHMathSciNetGoogle Scholar
  34. [34]
    A.I. Malcev, On equation zxyx −1 y −1 z −1=aba −1 b −1 in a free group, Algebra and Logic, 1 (1962), 45–50.MathSciNetGoogle Scholar
  35. [35]
    A. Myasnikov, V. Remeslennikov, Degree groups, Foundations of the theory and tensor completions, Sibirsk. Mat. Zh., 35, (1994), 5, 1106–1118.MathSciNetGoogle Scholar
  36. [36]
    A. Myasnikov, V. Remeslennikov, Algebraic geometry over groups II: Logical foundations, J. Algebra, 234 (2000), pp. 225–276.zbMATHCrossRefMathSciNetGoogle Scholar
  37. [37]
    O. Kharlampovich and A. Myasnikov. Irreducible affine varieties over a free group. 1: irreducibility of quadratic equations and Nullstellensatz. J. of Algebra, 200:472–516, 1998. MR 2000b:20032azbMATHCrossRefMathSciNetGoogle Scholar
  38. [38]
    O. Kharlampovich and A. Myasnikov, Irreducible affine varieties over a free group. II: Systems in triangular quasi-quadratic form and description of residually free groups. J. of Algebra, v. 200, no. 2, 517–570, 1998. MR 2000b:20032bzbMATHCrossRefMathSciNetGoogle Scholar
  39. [39]
    O. Kharlampovich and A. Myasnikov. Description of Fully Residually Free Groups and Irreducible Affine Varieties Over a Free Group. Banff Summer School 1996, Centre de Recherches Mathématiques, CRM Proceedings and Lecture Notes, v. 17, 1999, p. 71–80. MR 99j:20032MathSciNetGoogle Scholar
  40. [40]
    O. Kharlampovich, A. Myasnikov, Hyperbolic groups and free constructions, Trans. Amer. Math. Soc. 350 (1998), no. 2, 571–613.zbMATHCrossRefMathSciNetGoogle Scholar
  41. [41]
    O. Kharlampovich, A. Myasnikov, Implicit function theorems over free groups. J. Algebra, 290 (2005) 1–203.zbMATHCrossRefMathSciNetGoogle Scholar
  42. [42]
    O. Kharlampovich, A. Myasnikov, Effective JSJ decompositions, Group Theory: Algorithms, Languages, Logic, Contemp. Math., AMS, 2004, 87–212 (Math GR/0407089).Google Scholar
  43. [43]
    O. Kharlampovich, A. Myasnikov, V. Remeslennikov, D. Serbin. Subgroups of fully residually free groups: algorithmic problems,Group theory, Statistics and Cryptography, Contemp. Math., Amer. Math. Soc., 360, 2004, 61–103.MathSciNetGoogle Scholar
  44. [44]
    Kharlampovich O., Myasnikov A., Elementary theory of free non-abelian groups, J. Algebra, 302, Issue 2, 451–552, 2006.MathSciNetGoogle Scholar
  45. [45]
    O. Kharlampovich, A. Myasnikov, D. Serbin, Groups with free regular length function on ℤ n.Google Scholar
  46. [46]
    O. Kharlampovich, A. Myasnikov, D. Serbin n-free groups.Google Scholar
  47. [47]
    E. Lioutikova, Lyndon’s group is conjugately residually free. Internat. J. Algebra Comput. 13 (2003), no. 3, 255–275.zbMATHCrossRefMathSciNetGoogle Scholar
  48. [48]
    G.S. Makanin. Equations in a free group (Russian). Izv. Akad. Nauk SSSR, Ser. Mat., 46:1199–1273, 1982. transl. in Math. USSR Izv., V. 21, 1983; MR 84m:20040.zbMATHMathSciNetGoogle Scholar
  49. [49]
    G.S. Makanin. Decidability of the universal and positive theories of a free group (Russian). Izv. Akad. Nauk SSSR, Ser. Mat., 48(1):735–749, 1985. transl. in Math. USSR Izv., V. 25, 1985; MR 86c:03009.MathSciNetGoogle Scholar
  50. [50]
    Ju.I. Merzljakov. Positive formulae on free groups. Algebra i Logika, 5(4):25–42, 1966.MathSciNetGoogle Scholar
  51. [51]
    Myasnikov A., Remeslennikov V., Serbin D., Fully residually free groups and graphs labeled by infinite words. to appear in IJAC.Google Scholar
  52. [52]
    P. Pfander, Finitely generated subgroups of the free Z[t]-group on two generators, Model theory of groups and automorphism groups (Blaubeuren, 1995), 166–187, London Math. Soc. Lecture Note Ser., 244, Cambridge Univ. Press, Cambridge, 1997.Google Scholar
  53. [53]
    E. Rips and Z. Sela. Cyclic splittings of finitely presented groups and the canonical JSJ decomposition. Annals of Math., 146, 53–109, 1997.CrossRefMathSciNetGoogle Scholar
  54. [54]
    A. Razborov. On systems of equations in a free group. Math. USSR, Izvestiya, 25(1):115–162, 1985.CrossRefGoogle Scholar
  55. [55]
    A. Razborov. On systems of equations in a free group. PhD thesis, Steklov Math. Institute, Moscow, 1987.Google Scholar
  56. [56]
    V. Remeslennikov, ∃-free groups, Siberian Math J., 30 (6):998–1001, 1989.zbMATHCrossRefMathSciNetGoogle Scholar
  57. [57]
    Z. Sela. Diophantine geometry over groups I: Makanin-Razborov diagrams. Publications Mathématiques de l’IHES 93(2001), 31–105.zbMATHCrossRefMathSciNetGoogle Scholar
  58. [58]
    J.R. Stallings. Finiteness of matrix representation. Ann. Math., 124:337–346, 1986.CrossRefMathSciNetGoogle Scholar
  59. [59]
    L. Ribes, P. Zalesskii, Conjugacy separability of amalgamated free products of groups. J. Algebra, 1996, v. 179, 3, pp. 751–774zbMATHCrossRefMathSciNetGoogle Scholar
  60. [60]
    Z. Sela. Diophantine geometry over groups VI: The elementary theory of a free group. GAFA, 16(2006), 707–730.zbMATHMathSciNetGoogle Scholar
  61. [61]
    N. Touikan, On the coordinate groups of irreducible systems of equations in two variables over free groups, arXiv:0810.1509v3, 11 Nov. 2008.Google Scholar

Copyright information

© Springer Basel AG 2010

Authors and Affiliations

  • Olga Kharlampovich
    • 1
  • Alexei G. Myasnikov
    • 1
  1. 1.Department of Mathematics and StatisticsMcGill UniversityMontrealCanada

Personalised recommendations